Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 44, NWS Boston/Norton, MA

July 1, 2020Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 1, 2020, 3:59 PM EDT for Northeastern Connecticut Planning Region, Connecticut. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2020, 3:59 PM EDT (19:59 UTC)
Expired
Jul 1, 2020, 4:45 PM EDT
In force
46 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Northeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 83 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WUUS51 KBOX 011959
SVRBOX
CTC013-015-012045-
/O.NEW.KBOX.SV.W.0044.200701T1959Z-200701T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
359 PM EDT Wed Jul 1 2020

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Windham County in northern Connecticut...
  Northeastern Tolland County in northern Connecticut...

* Until 445 PM EDT.

* At 359 PM EDT, a severe thunderstorm was located over Ashford, or 8
  miles north of Mansfield, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines. Minor hail 
           damage to vehicles is possible.

* Locations impacted include...
  Mansfield, Stafford, Woodstock, Willington, Ashford, Pomfret,
  Chaplin, Eastford and Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4182 7223 4194 7228 4201 7200 4185 7195
TIME...MOT...LOC 1959Z 255DEG 18KT 4191 7218 

HAIL...1.00IN
WIND...60MPH
 
$$

BW
1 follow-up statement
013 
WWUS51 KBOX 012038
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
438 PM EDT Wed Jul 1 2020

CTC013-015-012048-
/O.EXP.KBOX.SV.W.0044.000000T0000Z-200701T2045Z/
Windham CT-Tolland CT-
438 PM EDT Wed Jul 1 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WINDHAM AND
NORTHEASTERN TOLLAND COUNTIES WILL EXPIRE AT 445 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 4182 7223 4194 7228 4201 7200 4185 7195
TIME...MOT...LOC 2038Z 255DEG 18KT 4196 7194 

$$

BW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:07 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 1, 2:07 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
207 PM EDT Wed Jul 1 2020

.SYNOPSIS...

Unsettled weather continues through tonight as an upper level
low pressure area meanders through New England, moving offshore
later tonight. Warmer and drier conditions on Thursday as high
pressure builds in. A cold front will bring scattered showers
and a few thunderstorms on Friday with the main focus across
western and central parts of Southern New England. Dry weather
follows for Saturday and Sunday. One or more weather
disturbances will bring a chance of showers and thunderstorms
Monday and Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

205 PM Update...

* Scattered showers & t-storms with torrential rainfall and
  localized street flooding possible

Scattered showers and thunderstorms were in progress at mid
afternoon as a result of the cold pool aloft. This has generated
approximately 1500 J/KG of Cape. Appears to be some terrain
enhancement especially along the east slopes of the Berkshires.
We are also starting to see formation along a weak front/sea
breeze enhancement across parts of eastern MA/RI & CT.

The main concern will be the potential for a few of the
stronger storms to produce torrential rainfall/localized street
flooding, given slow movement with very weak wind fields aloft.

While the main threat will be localized street flooding, we can
not rule out a few hail reports given cold temperatures aloft.
Modest 0-3 KM lapse rates could yield some localized gusty winds
too.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight:

Upper low will continue to weaken/fill as it pivots southward
through CT/RI tonight and into the adjacent southern waters
overnight. A few showers or thunderstorms still possible thru mid-
evening but most areas should be dry by midnight. Low clouds and
stratus should again set in across the South Coast, Cape
Cod/Islands. Across the interior, greater cloud breaks and wettened
ground along with continued weak wind fields could support a larger
coverage of fog or mist. Lows mainly in the low to mid 60s, though a
few upper 50s possible across the Berkshires.

Thursday:

Upper low finally pulls away from Southern New England on Thursday,
with partly sunny conditions as shortwave ridging builds in from the
Gt Lakes. A few afternoon showers are possible but most areas will
stay dry. It will be turning quite warm and feel more humid as well
as warm advection on northwest winds (850 mb temps around 14-18C)
brings highs well into the 80s to low 90s in the interior, and in
the upper 70s to low 80s near the coasts.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Big Picture...

Persistent upper low moves out to sea. But high pressure remains in
place over the Plains, decreasing in amplitude Sunday through
Tuesday. This maintains a northwest upper flow across New England
over the weekend. The flow then shifts  to a more zonal pattern
early next week. Several shortwaves from Canada move through the
flow Friday and early next week.

Height contours at 500-mb remain within normal range through the
long-term period. This suggests near-normal temps in the deep-layer.
Low level east flow Friday and Saturday may suppress temperatures a
little below average those two days, especially over Eastern Mass.

Model mass and thermal fields are similar through the weekend, then
diverge early next week as the flow becomes zonal with an increase
in shortwaves. Confidence is generally moderate. Timing of the
shortwaves Monday and Tuesday contributes to lower confidence
those days.

Daily details...

Thursday night and Friday...

A cold front sinks south into Southern New England later Thursday
night and Friday, with high pressure moving over the Maritimes. West
surface winds Thursday night turn out of the north late at night and
then out of the east Friday after the front moves through. The
airmass will be stable Thursday night, but CAPE and LI show
developing instability in Western MA and CT from late morning
through afternoon along and ahead of the front. This suggests a
chance of showers/thunder on Friday with best chance over the
Berkshires and CT Valley...possibly as far east as the Central
Hills. PW values of 1.5 to 2.0 inches suggests local downpours.

Convection then tapers off Friday night as the high over the
Maritimes becomes more dominant.

Mixed layer over Eastern MA will be shallow...possibly to 950 mb but
limited by the east flow off the water. Mixed layer in western MA
and CT will be a little deeper, probably more like 925 mb. Temps 950
mb range from 16-20C, and would support 70s east while western areas
have upper 70s to low 80s.

Independence Day and Sunday...

High pressure builds over Southern New England, maintaining the east
flow through the day. Expect dry weather with dew points in the
upper 50s to mid 60s...humidity noticeable most places but not
excessive. Mixed layer in the interior will reach 850 mb, while
eastern areas will reach 925 mb. This will again support lower 80s
in the interior and 70s in the east.

The GFS shows a shortwave racing through Northern New England
Sunday, supported by an 88-kt jet. The positioning suggests
convection mainly to our north, although close enough to threaten
northern MA Sunday afternoon. Otherwise the surface ridge will
maintain rain-free weather Sunday. The east flow breaks down by this
point, with surface winds expected to become light southerly. The
mixed layer will also grow deeper, to around 900 mb and possibly to
850 mb. 850-mb temps of 14C and equiv temps just a smidge lower than
that at 900 mb suggest max temps in the 80s, except 70s along the
South Coast.

Monday and Tuesday...

At least one shortwave moves through the northwest flow during this
period, possibly two. CAPE develops to about 500 J/Kg Monday in
parts of MA and 500-1000 J/Kg Tuesday all areas. Expect a chance of
showers/thunder each day. PW values around 1.5 inches is above
average but not excessive. Still a potential for a local downpour.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18Z Update...

This afternoon & tonight: Moderate confidence.

Scattered showers and thunderstorms will impact the region into
early-mid evening. A few of the strongest storms will contain
brief torrential rainfall and perhaps small hail/gusty winds.
This activity should diminish by mid-late evening with the loss
of daytime heating. Light winds with sea breezes along the
coast into early this evening.

Outside of the scattered showers & t-storms, mainly VFR
conditions expected. However, some MVFR-IFR conditions may
develop overnight across eastern MA/RI.

Thursday: High confidence.

Any leftover low clouds and fog patches will dissipate Thu
morning. Otherwise, mainly VFR conditions expected. A few
showers/t-storms are possible Thu afternoon into early evening,
but areal coverage/duration should be rather limited compared to
the last few days. Light W component to the wind, but some sea
breezes along portions of the coast.

Thursday night: High confidence. Mainly VFR conditions
anticipated, but some lower cigs/vsbys may work into
north/northeast MA toward daybreak.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Thursday Night through Sunday/...

Thursday Night: Mainly VFR, with local IFR possible. Patchy BR.

Friday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA, slight chance TSRA.

Friday Night: MVFR/IFR conditions possible. Slight chance SHRA,
patchy BR.

Independence Day: VFR.

Saturday Night: Mainly VFR, with areas IFR possible. Patchy BR.

Sunday: VFR.

&&

.MARINE...
Buoys just offshore the Outer Cape are reporting 4' seas as of
overnight, and SWAN guidance indicating seas nearing or just
above 5' today. Will point out these seas are longer period at 9
seconds. Have hoisted a SCA through 00z Thursday to account for
these building seas under light E/SE winds. Seas to lower below
SCA levels early tonight (if not sooner) as upper low pulls
into the southeastern waters tonight. Winds/seas then remain below
SCA levels thru Thurs.

Low clouds/fog thin and lift this morning, then the breaks fill
this afternoon as a few showers/thunder develop. Lower
clouds/fog resume later tonight. Thunder possible today with
best chance on southern waters.

Outlook /Thursday Night through Sunday/...

Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Local visibility 1 to 3 nm.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.

Friday Night through Independence Day: Winds less than 25 kt.
Seas locally approaching 5 ft. Slight chance of rain showers.

Saturday Night: Winds less than 25 kt. Patchy fog. Areas of
visibility 1 to 3 nm.

Sunday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ250-
     254.

&&

SYNOPSIS...WTB/Loconto
NEAR TERM...Frank
SHORT TERM...Loconto
LONG TERM...WTB
AVIATION...Frank/WTB
MARINE...WTB/Loconto
Hazardous weather outlook, Jul 1, 4:22 AM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Wed Jul 1 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-020830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-020830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 1, 2:36 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
236 PM EDT Wed Jul 1 2020

MAZ017-018-011915-
Northern Bristol MA-Western Plymouth MA-
236 PM EDT Wed Jul 1 2020

...THUNDERSTORM WITH TORRENTIAL RAINFALL ...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Bridgewater, or over Bridgewater, moving east at 5 mph.

Torrential downpours and localized flooding will accompany this
storm.

Locations impacted include...
Brockton, Bridgewater, Easton, Pembroke, Rockland, Whitman, Hanover,
East Bridgewater, Raynham, Hanson, Halifax, West Bridgewater and
Plympton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4194 7105 4206 7108 4211 7085 4197 7081
TIME...MOT...LOC 1834Z 251DEG 6KT 4200 7101

KJC
Special weather statement, Jul 1, 2:45 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
245 PM EDT Wed Jul 1 2020

CTZ004-011930-
Windham CT-
245 PM EDT Wed Jul 1 2020

...THUNDERSTORM WITH TORRENTIAL RAINFALL...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, moving east at 5 mph.

Torrential downpours and localized flooding will accompany this
storm.

Locations impacted include...
Plainfield, Killingly, Canterbury and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4171 7198 4179 7180 4164 7179 4163 7195
      4163 7196
TIME...MOT...LOC 1844Z 251DEG 6KT 4168 7191

KJC
Special weather statement, Jul 1, 2:57 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
257 PM EDT Wed Jul 1 2020

MAZ018-019-011945-
Eastern Plymouth MA-Western Plymouth MA-
257 PM EDT Wed Jul 1 2020

...THUNDERSTORM WITH TORRENTIAL RAINFALL ...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingston, or near Plymouth. This storm was nearly stationary.

Torrential downpours and localized flooding will accompany this
storm.

Locations impacted include...
Plymouth, Duxbury, Kingston, Carver and Plympton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4188 7080 4198 7081 4204 7064 4203 7063
      4202 7068 4201 7065 4202 7061 4201 7060
      4199 7063 4201 7067 4201 7071 4197 7067
      4198 7065 4195 7065 4195 7058 4188 7053
TIME...MOT...LOC 1855Z 253DEG 4KT 4194 7072

KJC
Special weather statement, Jul 1, 3:35 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
335 PM EDT Wed Jul 1 2020

MAZ013-017-018-012015-
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
335 PM EDT Wed Jul 1 2020

...THUNDERSTORM WITH TORRENTIAL RAINFALL ...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Norton, or near North Attleborough, moving east at 10 mph.

Torrential downpours and localized flooding will accompany this
storm.

Locations impacted include...
Brockton, Taunton, North Attleborough, Stoughton, Bridgewater,
Attleboro, Mansfield, Easton, Norton, Sharon, Foxborough, Raynham,
Plainville and West Bridgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4193 7130 4202 7132 4210 7108 4194 7103
TIME...MOT...LOC 1934Z 253DEG 8KT 4197 7122

KJC
Special weather statement, Jul 1, 3:44 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
344 PM EDT Wed Jul 1 2020

MAZ018-012030-
Western Plymouth MA-
344 PM EDT Wed Jul 1 2020

...STRONG THUNDERSTORM OVER PLYMOUTH COUNTY...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middleborough, or near Bridgewater, moving east at 10 mph.

Penny size hail and torrential downpours will accompany this storm.

Locations impacted include...
Middleborough, Carver, Lakeville, Halifax and Plympton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4184 7093 4193 7096 4200 7081 4186 7075
TIME...MOT...LOC 1943Z 254DEG 8KT 4190 7092

KJC
Special weather statement, Jul 1, 3:54 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
354 PM EDT Wed Jul 1 2020

RIZ006-012045-
Washington RI-
354 PM EDT Wed Jul 1 2020

...STRONG THUNDERSTORM OVER WASHINGTON COUNTY...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Exeter, or 10 miles northwest of South Kingstown, moving east at 10
mph.

Penny size hail will accompany this storm.

Locations impacted include...
South Kingstown, North Kingstown, Richmond and Exeter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4149 7167 4158 7169 4160 7153 4160 7149
      4152 7146
TIME...MOT...LOC 1953Z 254DEG 8KT 4154 7165

KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:45 PM EDTSpecial Weather StatementBOX45 min
Jul 1, 4:55 PM EDTSpecial Weather StatementBOX50 min
Jul 1, 6:56 PM EDTSpecial Weather StatementBOX49 min
Jul 1, 7:03 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region31 min
Jul 1, 7:10 PM EDTSpecial Weather StatementBOX50 min
Jul 1, 7:40 PM EDTAreal Flood WarningBOXNortheastern Connecticut Planning Region2 hr

Nearby

Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.